There appears to be a correlation between antidepressant drugs (selective serotonin reuptake inhibitors or SSSIs) and falling injuries in nursing home patients who have dementia. The British Journal of Clinical Pharmacology released the results of a study that should make people take pause when approving certain medication for their loved ones who have dementia.
SSRIs are mostly used to treat clinical depression. There is a lot of debate over whether they are even effective—some studies show them to be no more reliable than placebos. (I think they probably work for some, but probably a minority, of patients.) SSRI antidepressants include:
The study showed that nursing home residents with dementia who take SSRIs are three times as likely to suffer falls. What’s more, the fall risk increases as the SSRI dosage increases. The data used is impressive—the study’s authors examined 248 nursing homes for two years, which resulted in 85,074 person-days.
Though the data does not strictly show cause-and-effect, it does raise some interesting concerns. Nursing homes in particular need to pay attention—if there is a cause-and-effect relationship, even if it can’t be proven legally, their best interest is in finding alternatives to SSRI’s for depression. Not all nursing home falls lead to lawsuits but some do. Why not make sure we are creating an environment that is as safe as possible?
Keep in mind, I’m not saying SSRIs have no place in nursing homes. They might. But it is important to understand all of the risks so that doctors can choose which patients should be taking the medication.
Anyone with family members who have depression and dementia should likewise be concerned. It might be a good idea to check with your doctor to find out if there are better medication alternatives for the nursing home resident you love.
In nursing home residents, tricyclic antidepressants and benzodiazepines are commonly prescribed safely and effectively. But there is no question that prescribing tricyclic and other heterocyclic antidepressants is associated with an increased risk of falls.